MAUDE Adverse Event Report: SMITH & NEPHEW, INC. DRL TP PASSING PN PK6 2.7MX15; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT

SMITH & NEPHEW, INC. DRL TP PASSING PN PK6 2.7MX15; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Catalog Number 014485
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/15/2019
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during an acl reconstruction surgery, when positioning, the drill got broken inside the patient's anatomy.Back-up device was used to complete the surgery.No patient injuries or significant delay reported.Some broken pieces were removed with pliers, however, as per reporter response not all the pieces were removed.
 
Additional Manufacturer Narrative
One 2.7mm drill tipped passing pin was returned for evaluation.Visual assessment of the device confirmed the reported breakage.Approximately, 750 inches of the distal end (drill tip) of the passing pin has been broken off and was not returned for examination.The passing pin is also scored along its length and shows signs of metal debridement.The condition of the device indicates that during placement or over drilling the passing pin became bent causing it to come in contact with the drill guide or drill resulting in the observed damage and breakage.Drilling with or over a bent passing pin would require the use of excessive force.Per the device instructions for use under precautions ¿as with any surgical instrument, careful attention should be made to assure that excessive force is not placed on the instrument.Excessive forces applied to the instrument can result in failure¿.The impact to the patient is the retained non-implantable fragment of the externally communicating device, possible local irritation and/or discomfort, and additional radiological imaging/exposure cannot be completely ruled out.

Brand Name
DRL TP PASSING PN PK6 2.7MX15
Common Device Name
INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key8788751
Report Number1219602-2019-00811
Device Sequence Number2102935
Product Code HWE
UDI-Device Identifier03596010025869
UDI-Public03596010025869
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,o
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/20/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number014485
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/23/2019
Initial Date Received by Manufacturer 06/25/2019
Supplement Date Received by Manufacturer08/14/2019
Initial Report FDA Received Date07/15/2019
Supplement Report FDA Received Date08/20/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1